Can I ask my pharmacist for a specific brand?

I wondered if I would be allowed to request a different brand of Levothyroxine when I go and collect my prescription from the chemist? I'm currently on Mercury Pharma 50mg.

I began Levo in October but then in mid November I woke up with a extremely bitter/sour taste in my mouth. It is all-consuming and at times, unbearable :(

I tried everything from cutting out certain foods, changing toothpaste, taking vitamins and saw my GP who is trialling Gaviscon and Ranitidine incase it's reflux. I've been on these just short of a month but with no improvement. It occurred to me it could be the levothyroxine!

Although I took a 3 week break, maybe that wasn't enough to get it out if my system?

I'm clutching at straws but it seems a strange coincidence that I've never had anything like this awful taste in my mouth for 43 years and then I start on levothyroxine in October and by mid November I get this?

I wonder if there is something in the MP brand that doesn't like me!

Anyone any experience with asking their chemist for an alternative??

21 Replies

  • Yes you can ask for a particular brand and they will put it on the computer so they always dispense that brand for you.

    I know another lady who had problems with a bitter taste, she has never found the answer despite trying different brands so it may not be the Levo causing it.

  • Are you taking levothyroxine with a full glass of water?

  • Well, not a full glass :( I can't always manage it in one go. I would say I drink about 100ml with my 50mg tablet.

  • If you don't want to take cold water you could take warm water. Excerpt:-

    It is very important to take levothyroxine with a full glass (8 ounces) of water. The levothyroxine tablet can dissolve very quickly and swell in the throat, possibly causing choking or gagging.

    Take this medicine on an empty stomach, 30 minutes before eating. Levothyroxine is usually taken in the morning. Follow your doctor's dosing instructions and try to take this medication at the same time each day.

  • hello there

    I also have this awful taste too! I have mercury Pharma at the moment but have also tried Activa I think it's called -I still have the same horrible taste with both - very frustrating - I take my pills first thing in the morning with glass of water so I'm a confused why the taste should be there when I wake up as I've taken the pill 12 hrs before!! So any reply would help me too - let's hope we can get to the bottom of it - I'm off to the doctors today regarding horrible symptoms I'm still getting even though on125mg levo - but I'm not convinced that it is doing its job !!

    On going saga like so many others here!! Best wishes

  • I actually meant 24 hrs between doses - not 12 !? Can anyone recognises this peculiar symptom? Plus awful aches & pains particularly throbbing/pulsing in legs feet & sometimes arms/hands too - weird & like you very unbearable !

  • I get the pains and throbbing/numbness/tingling. Horrid

  • I have had this horrible taste in my mouth also for a while, and I had switched to Mercury Pharma from Actavis, cannot be the T3 I don't think. I have recently started with Vit D from Doctor but I had the taste before starting to take that. I was trying to get the one without fillers but asked my doctor and it is not registered on their medications list trying to think of the name begins witn an A anyone know I have forgotten the name. Don't like this sour tast and also notice between white and pinkish coating never goes away and tongue slightly scalloped at the sides. Must be this Mercury Pharma, and suggestions anyone????????

  • could you be thinking of aliud ?

  • I actually remembered it is called Tirosint

  • Yes, I have a whitish tongue (not to the extent of thrush though) with very, very slight scalloped edge!

    Did you have the taste with Activis too?

    Does yours vary in intensity? Is it like an unswallowed paracetamol?

    Sorry so many questions - it's just a relief to find other people have this too. I first posted about this late last year sometime. At that time there was only one other lady who seemed to have the same symptoms as me. She was also on MP!!

    Please keep replying as you have saved my sanity :)

  • I take my medicine in the morning. During the day the taste intensifies. Around evening time, when I eat, it seems to fade off slightly. Then I can sleep okay. But the cycle starts again next morning :(

    How long did you try Activa? I wonder if it takes longer to get out of our systems than we realise :(

    I can't tell you how relieved I am to find other people with this though! It MUST be our thyroid meds.... Please keep in touch and let me know how your appointment goes!


  • I've had pulsing like you describe when dose has been too high

  • I have been taking both makes for quite a few years (what I was given by pharmacy) but asked to change to MP so that both 100 & 25 were same about 3/4 months ago - I was ok for a while but now it seems to have come back again - so not really sure what's happening - I do have white tongue but not sure about the edges ?! I saw the dr - she is very understanding but didn't advise anything different for pain in my limbs though - I do have other health problems which are being investigated for which I take another new tablet - so it could be this - got to see what the respiratory specialist says when I see him next week (I have had nocturnal seizures which might be linked to sleep apnea!) - don't really know what's causing what anymore - was diagnosed with fibromyalgia 12yrs ago - & not been the same since!!!! Happy Days - try to keep upbeat but it's not easy with so much going on is it!!?

  • Spinkrat and I have been conversing for a few weeks now about this subject . I have been suffering the same but 6 weeks ago I went on to full Activis ,have to cut a 50 in half though as on 100/125 alternate . For the past week I would put my taste at between 0 and 2 , I do have other health issues ( brain atrophy ) but Neuro says taste is not related .My Gp has referred me to a specialist at the dental hospital ,she deals with things all mouth related . I was on Merc 25s prior to swapping .My problem started over a year ago when they changed from Goldshield .I have spoken to Pharmacist and he says lots of people are having problems with both Merc and Activis ,even my Gps wife is having problems .There has to be a link somewhere ! I do take mine with a full glass of water ,it has to be cold as warm water would interfere with the meds ( pharmacist told me this a few weeks ago ) . The only other thing I have changed in the past week is toothpaste ,I have changed to Sensodyne from Colgate total ..Mouth is about a 2 today ! Hopefully between us we will get answers .!!!!!

  • I forgot to say I am also Vitamin E deficient ( not food related ) Prof has put me on 100mg of supplement . Been on them for about 1 month now .

  • There really are not many UK alternatives, have a look here:

    In my book, asking a pharmacist to stick to one make is entirely sensible. Indeed, it is usually better than getting a prescription made out for one make. Not only are GPs unwilling to do this at times, but if for some reason you decide to change, it is in your hands to simply discuss with the pharmacist. No replacement paper prescriptions.

    There have been many threads here about Gaviscon and Ranitidine - not many of the posters think they are a good idea, especially with hypothyroidism where the issue can be reduced stomach acid, rather than too much.


  • yes you can I found out that I am allergic to mercury pharma it gives me very bad stomach cramps I mentioned this to my pharmacist and she put on my notes not to have this brand just actavis

  • Red admiral, that is very interesting and also very promising! I think if MP can cause you stomach cramps, then it is completely plausible that it can cause this dreadful bitter taste for the rest of us! You have given me hope, so thank you. :)

    I took a break for 3 weeks but didn't see a lot of improvement - I'm hoping I just didn't give it long enough!

  • Hi everyone can I ask has anyone had really bad skin itching on levothyroxine ..I've had it on and off for years but the last 2 year I've had it constantly ..and swollen eyes at times and I started-gold sheild Levo then which is now mercury pharma and have the same ingredients in ? It's driving me mad doctors are saying it's urticaria but I deffo think it has something to do with thyroid meds x

  • Hi there -yes I have very itchy skin mostly on my hands but itchy/dy on limbs sometimes too - I use a steroid cream when really bad - but don't like using this often - hemp cream from body ship is particularly good - bit expensive but last a long time ! - had net realised that it could be the levo causing this!?!! X

You may also like...